Lower bounds for monotone span programs

Amos Beimel, Mike Paterson, Anna Gál

Research output: Contribution to journalArticlepeer-review

46 Scopus citations


Span programs provide a linear algebraic model of computation. Lower bounds for span programs imply lower bounds for formula size, symmetric branching programs, and contact schemes. Monotone span programs correspond also to linear secret-sharing schemes. We present a new technique for proving lower bounds for monotone span programs. We prove a lower bound of Ω(m2.5) for the 6-clique function. Our results improve on the previously known bounds for explicit functions.

Original languageEnglish
Pages (from-to)29-45
Number of pages17
JournalComputational Complexity
Issue number1
StatePublished - 1 Jan 1996
Externally publishedYes


  • Lower bounds
  • Monotone complexity classes
  • Secret sharing
  • Span programs

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Mathematics (all)
  • Computational Theory and Mathematics
  • Computational Mathematics


Dive into the research topics of 'Lower bounds for monotone span programs'. Together they form a unique fingerprint.

Cite this